Utah, 2007

Avalanche in Utah, February 17 to 18, 2007

February 17 to 18, 2007 · NWS SLC · 3 events in 3 counties and zones

An unstable snowpack resulted in an increased number of avalanches across the region.

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An unstable snowpack resulted in an increased number of avalanches across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 17, 4:00 PM MST, 20 minutes earlier.

Area forecast discussion, Feb 17, 4:00 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MST SAT FEB 17 2007

.SYNOPSIS...A RIDGE WILL MOVE EAST OF UTAH TONIGHT ALLOWING A MILD
SOUTHWEST FLOW TO INCREASE TONIGHT THROUGH SUNDAY. A POTENT COLD
TROUGH WILL MOVE ACROSS REGION SUNDAY NIGHT THROUGH MONDAY. WEAK
RIDGING WILL RETURN FOR MIDWEEK.

&&

.DISCUSSION...RIDGE WILL MOVE EAST TONIGHT ALLOWING SURFACE
PRESSURES TO FALL OVER THE NORTHERN INTERMOUNTAIN AREA. THIS WILL
ALLOW SOUTHEAST DRAINAGE WINDS OVER THE WEST CENTRAL AND
NORTHWESTERN VALLEYS TO BE ENHANCED AFTER MIDNIGHT KEEPING
TEMPERATURES FROM GETTING AS COLD AS THIS MORNING. HIGH LEVEL
MOISTURE AS SEEN ON THE SATELLITE OVER BAJA CALIFORNIA AND OFF THE
SOUTHERN CALIFORNIA COAST WILL BE LIFTED NORTHEAST ACROSS THE
INTERMOUNTAIN REGION SUNDAY WITH LOWERING AND THICKENING CLOUDINESS
DEVELOPING BY EVENING. SOME LIGHT SNOW OR FLURRIES POSSIBLE OVER THE
MOUNTAINS BY NIGHTFALL. THE DENSE CLOUD SHIELD WILL KEEP
TEMPERATURES FROM MAKING A RUN INTO THE LOWERS 60S OVER THE WESTERN
VALLEYS BUT WITH BREEZY CONDITIONS TEMPERATURES WILL REACH WELL INTO
THE UPPER 50S WESTERN VALLEYS AND 60S IN DIXIE. TEMPERATURES IN
EASTERN AREAS WILL BE SOMEWHAT LESS MILD DUE TO LESS MIXING.

THE TIMING OF THE COLD FRONT APPEARS TO BE ABOUT 2 TO 4 AM MONDAY
MORNING AT SLC WITH ANY RAIN QUICKLY CHANGING OVER TO SNOW. WATER
EQUIVALENTS BY THE GFS IS ABOUT 0.30 TO 0.60 OF AN INCH ALONG THE
WASATCH FRONT SO SNOW AMOUNTS SHOULD EASILY BE WITHIN SNOW ADVISORY
CRITERIA FOR THE PERIOD BETWEEN EARLY MONDAY MORNING THROUGH MONDAY
AFTERNOON. THIS WOULD BE A COMMUTERS SPECIAL EXCEPT THAT MONDAY IS A
HOLIDAY SO LESS TRAVELERS SHOULD BE ON THE ROADS.

SNOW AMOUNTS IN THE NORTHERN MOUNTAINS WILL BE BETWEEN 8 AND 14
INCHES WHICH ALSO FITS INTO THE ADVISORY CRITERIA. WITH THE STORM
SPLITTING BADLY OVER THE AREA THE SOUTH WILL NOT FARE AS WELL WITH
THE MAJOR SOUTHERN BRANCH ENERGY GOING WELL SOUTH ACROSS SOUTHERN
ARIZONA. THEREFORE WHILE SNOW ADVISORIES LOOK CERTAIN FOR THE NORTH
THE SOUTH MAY ONLY BE MARGINAL FOR LOW END ADVISORY FOR BOTH
MOUNTAINS AND WESTERN VALLEYS.

GFS NOT AS COLD AS NAM AND PROBABLY THE WAY TO LEAN BUT WILL TAKE A
MIDDLE OF THE ROAD APPROACH FOR NOW. ALSO THE NAM TREND OF BACKING
AWAY FROM HAVING A 700MB LOW FORM OVER THE SOUTHWEST LOOKS CORRECT
AS THE SUPPORT ALOFT MOVING WAY SOUTH.

HIGH PRESSURE MOVES IN BY MONDAY NIGHT AND SHOULD PREVAIL THROUGH
TUESDAY BEFORE SOME WARM ADVECTION MOISTURE MOVES ACROSS THE NORTH.

GOOD LOOKING SYSTEM MOVING IN FOR FRIDAY AS GFS AND EC PRETTY MUCH
IN AGREEMENT WITH THIS FEATURE ALTHOUGH THE EC HAS ANOTHER SYSTEM
RIGHT ON ITS HEALS OFF THE WEST COAST THAT THE GFS HAS NO IDEA
ABOUT. HOW THAT UPSTREAM ENERGY AFFECTS THIS FRIDAY SYSTEM WILL BE
INTERESTING TO SEE. BUT THATS ANOTHER DAY.

&&

.AVIATION...NO CONCERNS TODAY. HOWEVER SOUTH WINDS WILL LIKELY GUST
OVER 25 MPH SUNDAY AT SLC DUE TO AN APPROACHING TROUGH. COLD FRONT
AFTER MIDNIGHT SUNDAY NIGHT WITH POST FRONTAL SNOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Feb 17, 6:12 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 AM MST SAT FEB 17 2007

UTZ001>021-WYZ021-181300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
612 AM MST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND NORTH
CENTRAL UTAH...THE CENTRAL AND SOUTHWEST UTAH MOUNTAINS AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE ALOFT WILL BRING MOSTLY SUNNY SKIES AND UNSEASONABLY
WARM TEMPERATURES TO THE STATE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA SUNDAY AND
MONDAY. WINDS ARE EXPECTED TO BECOME STRONG SUNDAY AFTERNOON...
ESPECIALLY ACROSS HIGHER ELEVATIONS AND SOUTHWEST WYOMING.

WIDESPREAD PRECIPITATION IS EXPECTED LATE SUNDAY NIGHT AND MONDAY...
WITH RAIN AND SNOW IN THE VALLEYS AND SNOW IN THE MOUNTAINS.
HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND MONDAY
MORNING ACROSS MUCH OF NORTHERN UTAH...SPREADING INTO SOUTHERN UTAH
MONDAY AFTERNOON. STAY TUNED TO THE LATEST UPDATES ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMITH

Event by event

3 avalanche. Local standard time, as filed.

Avalanche, Wasatch Plateau/Book Cliffs

When
February 17, 4:20 PM MST to 4:25 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service

Human-triggered avalanche on Tower Mountain claimed the life of a snowmobiler.

Avalanche, Central and Southwest Mountains

When
February 17, 4:30 PM MST to 4:40 PM MST
Where
Central and Southwest Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service

Human triggered avalanche on Signal Peak claimed the life of a snowmobiler.

Avalanche, Wasatch Mountains I80 North

When
February 18, 3:00 PM MST to 3:05 PM MST
Where
Wasatch Mountains I80 North forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service

Human triggered avalanche in Hells Canyon near Snowbasin claimed the life of a 17 year old male skier. The avalanche initiated around 8,500 on a north-northeast facing slope about 35-45 degrees in steepness. The avalanche descended about 1,500 vertical feet. The debris pile was 10-12 feet deep, and about 600 long by 60 feet wide.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Plateau/Book Cliffs2007-02-1716MaleOutside/Open AreasDirect
Avalanche, Central and Southwest Mountains2007-02-1744MaleOutside/Open AreasDirect
Avalanche, Wasatch Mountains I80 North2007-02-1817MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13808, 13809, 13810.